Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 182, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 30, 2004, 8:35 PM CDT for Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2004, 8:35 PM CDT (01:35 UTC)
- Expired
- Sep 30, 2004, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 40 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.6 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 2060 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 010138 FFWMAF TXC135-010430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 835 PM CDT THU SEP 30 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... ECTOR COUNTY IN WEST TEXAS * UNTIL 1130 PM CDT * AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED THUNDERSTORMS SCATTERED ACROSS ECTOR COUNTY. THE STORMS WERE MOVING TO THE NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... WEST ODESSA... ODESSA... PENWELL... FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3168 10278 3167 10229 3207 10231 3207 10279 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 2:59 PM CDT, 5 hours 36 minutes earlier.
Area forecast discussion, Sep 30, 2:59 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 259 PM CDT THU SEP 30 2004 .SHORT TERM... PRIMARY CONCERN FOR THE SHORT TERM IS THE THREAT OF SEVERE WEATHER. SATELLITE/RADAR TRENDS ARE ON THE INCREASE ATTM AS CONVECTION INITIATES JUST WEST OF THE CWA. VAPOR IMAGERY ALONG WITH UA AND MODEL ANALYSIS INDICATES AN 80KT UPPER JET APPROACHING THE AREA. VIS IMAGERY ALSO INDICATES SUFFICIENT INSOLATION WEST OF THE PECOS TO GENERATE INSTABILITY SUPPORTIVE OF SURFACE BASED SEVERE STORMS. THIS AS MORE THAN AMPLE DEEP LAYER SHEAR EXISTS WITH THE APPROACH OF THE UPPER JET MAX. AXIS OF THIS FEATURE IS PROGGED BY MESOSCALE MODELS TO ROUGHLY TRANSIT THE I20 CORRIDOR...THUS EXPECT THREAT FOR ORGANIZED SEVERE WILL BE GREATEST THIS EVENING OVER THE NORTHERN FA IN AREA OF STRONG FORCING. THIS IS SUPPORTED BY MESOANALYSIS INDICATING STRONGEST SURFACE BASED INSTABILITY OVER THE SOUTHEASTERN NEW MEXICO PLAINS AND THE WESTERN BASIN. FAST PROPAGATION OF STORMS THIS EVENING SHOULD HELP REDUCE THE THREAT OF ADDITIONAL FLASH FLOODING UNLESS CELLS TRAIN OVER A GIVEN LOCATION. .LONG TERM... A PIECE OF THE STRONG UPPER LOW CURRENTLY OVER THE FOUR CORNERS REGION WILL TRANSLATE EAST ACROSS THE ROCKIES AND INTO THE CENTRAL PLAINS BY FRIDAY AFTERNOON. THIS COMBINED WITH A STRONG UPPER LOW MOVING MOVING EAST INTO THE GREAT LAKES REGION WILL SEND A STRONG COLD FRONT INTO THE NORTHERN CWA LATE FRIDAY AFTERNOON. FAIRLY TIGHT SURFACE GRADIENT AND GOOD COOLING AT 850MB WILL BRING BREEZY NORTH WINDS TO THE AREA AS THE FRONT PUSHES SOUTH. ALL SHORT RANGE MODELS ARE INDICATING PRECIPITATION ALONG THE BOUNDARY AND WE HAVE OPTED TO RAISE POPS FOR LATE FRIDAY THROUGH THE DAY ON SATURDAY. POPS DECREASE FROM NORTH TO SOUTH...BUT WE WILL KEEP THE MENTION OF PRECIPITATION ACROSS THE BIG BEND THROUGH SUNDAY WITH THE LINGERING FRONTAL BOUNDARY AND DAYTIME HEATING. GFS AND UKMET INDICATE A SHORTWAVE TROUGH WILL MOVE ACROSS THE SOUTH PLAINS LATE SUNDAY AS A STRONG UPPER LOW DEEPENS OVER THE NORTHERN GREAT LAKES REGION. THE CANADIAN MODEL IS STRONGER/DEEPER WITH THE GREAT LAKES SYSTEM...BUT THE MAJORITY OF THE MEDIUM RANGE MODELS SUGGEST ANOTHER COLD FRONT WILL MOVE INTO THE REGION LATE MONDAY OR EARLY TUESDAY. THE CURRENT GRIDS HAVE A MENTION OF PRECIPITATION EARLY NEXT WEEK AND IF THE LATEST MOS GUIDANCE CONTINUES IT/S TREND OF INCREASING POPS...LATER SHIFTS MAY NEED TO INCREASE RAIN CHANCES AND DECREASE TEMPERATURES FOR EARLY NEXT WEEK. THE FLOW ALOFT OVER OUR AREA REMAINS RATHER WEAK... BUT MODELS SUGGEST MID AND UPPER LEVEL ENERGY WILL REMAIN TO OUR WEST. THIS COMBINED WITH A CONTINUED EAST TO SOUTHEAST LOW-LEVEL FLOW COULD CONTINUE THE RECENT WET SPELL. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 62 81 55 72 / 40 20 30 20 CARLSBAD NM 57 80 54 70 / 40 10 20 20 DRYDEN TX 62 84 62 77 / 20 20 40 30 FORT STOCKTON TX 61 82 58 74 / 30 20 40 30 GUADALUPE PASS TX 55 75 49 66 / 40 10 20 20 HOBBS NM 58 80 52 68 / 40 10 20 20 MARFA TX 50 76 51 70 / 40 20 30 30 MIDLAND INTL AIRPORT TX 61 82 55 72 / 40 20 30 20 ODESSA TX 62 82 55 72 / 40 20 30 20 WINK TX 61 85 57 74 / 40 10 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 10/06
Hazardous weather outlook, Sep 30, 2:16 PM CDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 216 PM CDT THU SEP 30 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-010830- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 216 PM CDT (116 PM MDT) THU SEP 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF SOUTHEASTERN NEW MEXICO AND WEST TEXAS THIS EVENING. THE MOST LIKELY LOCATIONS TO EXPERIENCE SEVERE WEATHER CONDITIONS WILL INCLUDE THOSE FROM THE DAVIS MOUNTAINS OF WEST TEXAS...NORTH ACROSS SOUTHEASTERN NEW MEXICO...AND EAST ACROSS THE UPPER TRANS PECOS AND THE PERMIAN BASIN. CONDITIONS WILL BE FAVORABLE FOR ORGANIZED SEVERE WEATHER THREATS INCLUDING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO CAN NOT BE RULED OUT...ESPECIALLY OVER SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS REGION. DUE TO RECENT HEAVY RAINFALL...ANY ADDITIONAL HEAVY RAINFALL WILL POSE A THREAT OF FLASH FLOODING. FAST MOVEMENT OF STORMS TONIGHT MAY HELP TO LIMIT THIS THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS PARTS OF THE FORECAST AREA THIS EVENING. SPOTTER GROUPS AND EMERGENCY MANAGERS WILL NEED TO MONITOR THE LATEST WEATHER INFORMATION AND BE PREPARED TO TAKE ACTION SHOULD STORMS THREATEN THE AREA AND WARNINGS ISSUED. LINDLEY
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 7:16 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ward | 59 min |
| Sep 30, 7:56 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 64 min |
| Sep 30, 8:52 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 53 min |
| Oct 1, 2:50 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 55 min |
| Oct 1, 4:14 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 61 min |
| Oct 1, 5:29 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 61 min |
| Oct 1, 5:37 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 53 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.